MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY SLAP HAMMER EXTRACT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JOURNEY SLAP HAMMER EXTRACT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 74012451
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during tka surgery, a journey slap hammer extract broke while removing the cutting block from the patient (inside the patient).It is unknown whether the broken pieces entered the patient or not and how were they retrieved.No significant surgical delay was reported and the procedure was concluded with a smith and nephew backup device.No patient injury was reported.
 
Event or Problem Description
It was reported that, during tka surgery, a journey slap hammer extract broke while removing the cutting block from the patient (inside the patient).It was confirmed that pieces fell into the patient, and they were all retrieved using forceps.No significant surgical delay was reported, and the procedure was concluded with a smith and nephew backup device.No patient injury was reported.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device fractured along the threads connecting the rod to the extractor block, rendering the device inoperative.The device shows signs of extensive use.The clinical/medical evaluation concluded that per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.Based on the information, the broken pieces were retrieved from inside of the patient using forceps.Since there was no significant surgical delay, the procedure was completed with a smith and nephew backup device and there was no patient injury, no further clinical/medical assessment is warranted at this time.Should any relevant clinical/medical assessment be provided, this complaint would be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURNEY SLAP HAMMER EXTRACT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11820412
Report Number1020279-2021-04224
Device Sequence Number3792854
Product Code HRY
UDI-Device Identifier03596010556752
UDI-Public03596010556752
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74012451
Device Catalogue Number74012451
Device Lot Number08JM07719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2021
Initial Date Received by Manufacturer 04/28/2021
Supplement Date Received by Manufacturer05/21/2021
08/02/2021
Initial Report FDA Received Date05/13/2021
Supplement Report FDA Received Date05/26/2021
08/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;